# SDR 2017FA0000317

- Difficulty date: March 24, 2017
- Submitted: August 3, 2017
- Operation: General aviation
- Aircraft: N186AE
- Make and model: Snias AS350B3
- Aircraft serial: 3872
- Engine: Tmeca ARRIEL2B1
- System (JASC): 2435 · Starter-Generator
- Part: Torque Shaft
- Part number: P603456
- Condition: Sheared
- Location: Starter Gen
- Component: Starter Gen, Thales
- Component part number: 515030
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

THE STARTER GENERATOR WAS RECEIVED IN AN OVERHAULED CONDITION.  IT WAS PLACED INTO SERVICE ON ACFT SN 3872 ON 7/27/2016 WITH 0.0 HRS SINCE THE STARTER GENERATOR HAD BE OVERHAULED.  THE ACFT FLEW FOR THE NEXT EIGHT MONTHS AND ON 3/23/2017 THE FLT CREW HAD BEEN OUT FLYING THAT MORNING AND HAD RETURNED TO ITS BASE.  SUBSEQUENTLY, THE PILOT REPORTED THAT DURING START, A LOUD GRINDING SOUND WAS HEARD OFF OF THE STARTER GENERATOR, VOLTS DROPPED DOWN TO 23 AND THEY ABORTED START WITHIN 11 SECONDS.  UPON REMOVAL OF THE STARTER GENERATOR BY MAINTENANCE, IT WAS DISCOVERED THAT THE TORQUE SHAFT HAD SHEARED OFF AND WAS NO LONGER IN SERVICEABLE CONDITION.  THE SPLINED AREA OF THE ENGINE WAS CLEANED AND INSPECTED WITH NO DEFECTS NOTED AND A NEW STARTER GENERATOR WAS INSTALLED TO THE ACFT ON THE SAME DAY.  ON A SECONDARY NOTE, IT WAS DISCOVERED ON THE STARTER GENERATOR COMPONENT LOG CARD THAT ON 4/19/2016 THE STARTER HAD BEEN REMOVED FROM ACFT SN 4905 AFTER A SHAFT FAILURE AND HAD ONLY BEEN USED FOR 139.7 HRS SINCE ITS PREVIOUS OVERHAUL.
